Childhood Diseases

Question
Posted by: Kiwi | 2010-10-26

Q.

Candida/thrush in 3 year old?

My daughter is 3.5 years old. For the last few months she has (on and off) red and itchiness around her vaginal lips. I clean every evening with cotton wool and warm water and sometimes put a barrier cream as well, she still sleeps with a nappy. Yet the redness still returns every so often, however I have never seen a discharge from the vagina. She also has a thick white layer on her tongue and is constipated very frequently - for which I give Duphalac. Are all of these symptoms of candida? How do I treat it? She hasn''t been on antibiotics in nearly a year. If not, what is causing the irritation in the vaginal lips and how do I treat it?

Expert's Reply

A.

Paediatrician

This does indeed sound like a candida problem. Your daughter is rather 'old' to be having thrush in her mouth and it is of concern that although she has not had an antibiotic for so long she is getting candida infections. She may have a problem with her immunity.Try the following:Give her Nystatin oral solution 1ml in her mouth 4 times a day and apply Nystatin Cream twice a day to her vagina. Also give her a probiotic such as Probiflora Children's 1 chewable tablet daily for 10 days. If the candida comes back after this treatment she must be seen by a doctor and should have her immunity tested.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.